Cardiac Expert Answers Your Queries: Dr. Vivek Jawali
Dr. Vivek Jawali – Chairman, Cardiovascular Sciences, Fortis Hospitals, Bangalore
1). Query by Sunish VK (Age – 32): Hypertension is common among young people now a days due to lifestyle changes. Is it necessary to take medication once you identify it is not controllable by diet changes and doing exercises, even if you are at your 20’s or 30’s. And also once you start medication, what is the chance to stop having tablets.
Dr. Vivek Jawali’s Answer: It is mandatory to take medications if hypertension is not controlled with lifestyle changes, especially so in younger age. Also should visit a specialist to look for hidden causes is a must.
2). Query by Sanjeev Singh (Age – 43): I am suffering from hypertension since the past 8 years. Earlier I used to take aten tablets and now for the last 2 years I have been taking Ramistar A 2.5 where Ramipril is 2.5 mg and amlodipine drug is there. I am also currently suffering from spinal TB as diagnosed two months back and taking TB drugs like combutol 1200mg maxiflox kynamycin 1000 rifamcin etc. However my BP remains high since the last few weeks esp lower / diastolic remains at 100 and higher at 140 most of the time. Please suggest should I change my BP drug or increase the drug and second question should we change BP drugs every 1-2 years or stick with the one for a long time and after how much time period we should consult cardiologist for the same
Dr. Vivek Jawali’s Answer: You may need higher dosages of ramipril. A consultation is warranted at the earliest.
3). Query by Mahadevan Iyer (Age – 49): There are a lot of controversial articles on statins because of its side effects. Is it advisable to take statins at a young age of 59 years when it can become a life long liability producing other problems while trying to protect the heart?
Other Relevant Info: Triglyceride level 282 .ldl 55 vldl 58 hdl 33
Dr. Vivek Jawali’s Answer: Statins have a definite proven value, given the reports lifestyle modifications may suffice but 6 monthly checks are essential.
4). Query by Praveen Godbole (Age – 58): I have been a type 2 diabetic for the past 8 years (under control with medicines), hypertensive for past 10 years (under control with medicines), vegetarian, non-smoker and teetotaler. I underwent CABG procedure in Nov. 2011, with 5 grafts. I have been following prescribed medication and follow up every six months with same hospital where I was operated. About a year back, I developed symptoms of running short of breath with small efforts e.g. climbing a flight of stairs, or walking 100 metres with small weight. I contacted the hospital. After Stress Echo test, I was told that I have early signs (stage I) of diastolic dysfunction. No medication has been prescribed for it. The problem persists even now, when I make small effort. My questions:
1) Is this problem i.e. diastolic dysfunction, a result of CABG procedure I underwent three years ago?
2) How serious is this problem? Is it life threatening? I read on the internet that it can cause cardiac arrest. Is it so? Under what circumstances? What precautions should I take against it?Other Relevant Info: As stated, am type 2 diabetic and hypertensive, on medication for both as also for cholesterol controlling medicine.
Dr. Vivek Jawali’s Answer: you may need a thorough work up…your symptoms may or may not be related to the CABG. Diastolic dysfunction is a early sign of heart dysfunction and should be addressed at the earliest (mostly with drugs). But a full work up is warranted.
5). Query by Bhaskar Nair (Age – 74): What is bundle blocks and how it affects the functioning of heart?
Dr. Vivek Jawali’s Answer: it relates to conduction delay to one ventricle of the heart while the other ventricle get the impulse on time. It may or may not result in symptoms or be significant.
6). Query by Anonymous (Age – 36): I fell ill with liver disease when I was 10 years old, had 2 major surgeries for the same,then had sclerotherepy for GI Bleed & had portal vein thrombosis for which I take mononitrate 20 mg twice a day. My sugar, Triglycerides, B.P are always normal except HDL cholestral which is a bit low at 25. I have had a lethargic physically completely inactive life style for the past many years due to my medical condition but have also been on a low fat & low salt diet due to the same. Now I have taken a chest xray during a routine medical checkup which shows CT raatio 9/17, Cardiomegaly present, Lung fields clear. Bony thorax appears normal. The 2d echo results which is normal. I do have slight discomfort in the chest area though not chest pain & do not know whether it’s psychological or heart related. But I had exerted myself a little bit due to shifting of my house. I would like to know what is my present cardiac condition & any treatment is necessary or do I need any further tests. Is there any block developing in my heart or is there any tests that can tell me this ? Pls advice me in detail, thankyou very much for your help.
Other Relevant Info: On antibiotics 500 mg twice a day, Inderal 40 mg twice a day, Mononitrate 20 mg twice a day, Becelac PB twice a day & UDILIV 600 mg twice a day all for the liver probs.
Dr. Vivek Jawali’s Answer: What is your current age? Can you send us your x ray image. It is difficult to diagnose anything only from the x ray and you should undergo more tests considering your other medical conditioned which can contribute to a cardiac ailment.
7). Query by Ramesh Khiantani (Age – 70): I normally have my angio done a year after putting in stents but this time when I told the doctor my creatine levels were a bit high (1.30) he said lets wait and have a stress test done before. I am a diabetic also. Is this normal.
Other Relevant Info: Yes diabetic and my HB1C level at present about 7
Dr. Vivek Jawali’s Answer: Ya. You can wait for creatinine to normalise before an angio.
8). Query by Himani Sharma (Age – 46): I had angioplasty in 2012 after second heart attack. The medicines being prescribed to me are Repace h, rozavel 10, prax 10 , ecosprin 75 , seloken xl25 . Due to these medicines I keep getting black spots on my body at different places. I also have cough since last 4 weeks. I am 46 years old. I also feel weakness. I had first heart attack in 2009 and second in 2012
Dr. Vivek Jawali’s Answer: Spots are ecchymosis (blood under skin). You may have an allergy to repace or ecosprin, there are alternatives available to both the drugs. Please visit a specialist centre.
9). Query by Himanshu Kothari (Age – 40): Hello Dr. Please find below cardiac MRI report and results of my brother Vaibhav Kothari who is only 32yrs old (married 2yrs ago;no kids). Please let us know how we should progress. Dr. J. S. Dugal (Pune) MRI Cardiac: A plain MR of the lumbar spine was performed, with a whole spine screening study. The LV ejection fraction is 24.6%, with elevated volumes. Diffuse severe hypokinesia of all LV and RV segments is seen. Mid myocardial mid-septal delayed hyperenhancement is seen. The rest of the LV segments do not show abnormal enhancement. The RV segments also do not show abnormal enhancement. A focal thrombus is seen at the LV apex, measuring 19.5 x 13.2 mm in 2 chamber dimensions. The RA and LA are also dilated. Mild MR and TR are seen. Mild pericardial effusion is seen. Bilateral thin pleural effusions are also seen. No other mediastinal, hilar, great vessel abnormality is seen.
Remarks: The findings are characteristic of idiopathic dilated biventricular cardiomyopathy, with subtle mid-septal mid-myocardial fibrosis. Bilateral thin pleural and pericardial effusions are also seen. A small LV apical thrombus is also noted. The rest of the features are as described.
Left Ventricle – Absolute Cardiac FunctionNormal Range
Ejection Fraction 24.5 %(56-78)%
End Diastolic Vol207.7 ml(77-195)ml
End Systolic Vol156.6 ml(19-72)ml
Stroke Vol 51.1 ml(51-133)ml
Cardiac output 4.9 l/min(2.82-8.82)l/min
Myocardial Mass(at ED) 151.8 gm(118-238)gm
Dr. Vivek Jawali’s Answer: What are his symptoms?? He needs to visit a specialist centre urgently and get a complete evaluation…to prevent any more heart damage (which is alray damaged to a severe extent).
10). Query by Sachin Kulkarni (Age – 30): Few years ago, my 2d echo results showed tricuspid valve prolapse and mild mitral regurgitation. Is it possible for these conditions to worsen?
Dr. Vivek Jawali’s Answer: Yes. It can worsen with time. A 2d echo every 6 months is a must, earlier if you have any symptoms.
11). Query by Vishva Mahalingam (Age – 65): I had an Open Heart surgery for replacement of Aortic Valve (AVR) in November, 1984 at AIIMS. A 24 mm valve has been placed in my heart. For the past 30 years so, I am maintaining a good health by adopting to a strict diet, healthy habits and good work schedule. My question to you is: Is there any life span for these heart valves and can I continue to lead a healthy life inspite of advancing age (I am now 65). For a year now, I am retired from active work and stay at home only. I am regularly taking acitrom 3 mg all these years. Appreciate your response.
Other Relevant Info: I am on ACITROM 3 MG daily
Dr. Vivek Jawali’s Answer: From the little history provided it seems you have a metallic valve, it will last your lifetime so no need to worry and good job at maintaining a good life style.
12). Query by Yogendra Singhal (Age – 50): I have a genetic problem of high blood pressure. And I sometimes feel pain near the chest. Does it relate to some heart problem?
Dr. Vivek Jawali’s Answer: It may be a heart problem. Please visit a specialist immediately. Also what genetic problem is it?